Keywords: disulfiram reaction (PubMed Search)
There are medications, if taken with ethanol, will cause a disulfiram reaction. This reaction results from inhibition of aldehyde dehydrogenase, the enzyme in ethanol metabolism that breaks acetaldehyde to acetic acid. The increase in acetaldehyde results in nausea, vomiting, diarrhea, flushing, palpitations and orthostatic hypotension. So if you prescribe a patient with any of these medications you must make certain to tell them NOT to drink any ethanol - that includes cough/cold preparations that have ethanol:
Antibiotics: Metronidazole(Flagyl), Trimethoprim-sulfamethoxazole (Bactrim)
Sulfonylureas: Chlorpropamide and tolbutamide
These have possible reactions: griseofulvin, quinacrine, procarbazine, phentolamine, nitrofurantoin
Bonus Question: $10 Starbuck's Gift Card for first person that emails me with the answer to this question
What treatment could you give to someone suffering from a life threatening disulfiram reaction that biochemically should cure him?